Alert archive / Michigan / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 34, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jul 5, 2007, 4:27 PM EDT for Alpena County, Michigan. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2007, 4:27 PM EDT (20:27 UTC)
- Expired
- Jul 5, 2007, 5:03 PM EDT
- In force
- 36 min
- Issued by
- NWS Gaylord, MI
- Area
- Counties, with a storm outline in the text
County Alpena County, MI
The radar
The NCL Michigan radar (KAPX), 91 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 4:30 PM EDT | HAIL 0.75 | Lachine, MI | |
| Jul 5, 4:34 PM EDT | HAIL 1 | 1 Ne Long Rapids, MI | NSSL REPORT. HAIL LASTED TIL 437 PM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 2:09 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 8.5 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1661 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -53 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KAPX 052027 SVRAPX MIC007-052115- /O.NEW.KAPX.SV.W.0034.070705T2027Z-070705T2115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 427 PM EDT THU JUL 5 2007 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ALPENA COUNTY IN NORTHERN LOWER MICHIGAN... * UNTIL 515 PM EDT * AT 423 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR LONG RAPIDS...OR ABOUT 3 MILES NORTH OF LACHINE...MOVING SOUTHEAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... CATHRO... ALPENA... OSSINEKE... CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS AND CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 4521 8375 4508 8385 4485 8334 4505 8324 $$
2 follow-up statements
000 WWUS34 KAPX 052045 SVSAPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 445 PM EDT THU JUL 5 2007 MIC007-052115- /O.CON.KAPX.SV.W.0034.000000T0000Z-070705T2115Z/ ALPENA MI- 445 PM EDT THU JUL 5 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT FOR ALPENA COUNTY... AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR LACHINE...MOVING SOUTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... DEVILS LAKE... HERRON... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER. LAT...LON 4514 8379 4504 8386 4488 8350 4503 8343 $$
000 WWUS34 KAPX 052103 SVSAPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 502 PM EDT THU JUL 5 2007 MIC007-052112- /O.CAN.KAPX.SV.W.0034.000000T0000Z-070705T2115Z/ ALPENA MI- 502 PM EDT THU JUL 5 2007 ...THE SEVERE THUNDERSTORM WARNING FOR ALPENA COUNTY IS CANCELLED... AT 502 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED. THE WARNING HAS THEREFORE BEEN CANCELLED. THUNDERSTORMS WILL CONTINUE OVER MUCH OF ALPENA COUNTY THROUGH 6 PM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT...AND CONDITIONS REMAIN FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER IN AND NEAR THE WATCH AREA. REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. BE PREPARED TO TAKE ACTION IF SEVERE WEATHER APPROACHES. LAT...LON 4514 8379 4504 8386 4488 8350 4503 8343 $$ JZ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:03 PM EDT, 1 hour 24 minutes earlier.
Area forecast discussion, Jul 5, 3:03 PM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 303 PM EDT THU JUL 5 2007 .DISCUSSION...AFTER AN ACTIVE AFTERNOON...QUIET WEATHER WILL RETURN TO THE AREA TONIGHT AS AFTERNOON/EVENING CONVECTION QUICKLY WANES WITH LOSS OF BOTH UPPER SUPPORT AS WAVE SKIRTS EAST OF THE REGION AND DIURNAL HEATING. THUS WILL TAPER POPS QUICKLY TOWARD 00Z...BUT ACCOUNT FOR LINGERING CHANCES OVER THE FAR SOUTHEAST IN CLOSER PROXIMITY TO RESIDUAL SUPPORT. WILL HAVE TO KEEP A CLOSE EYE ON CONVECTION DEVELOPING ACROSS CENTRAL/SOUTHERN ONTARIO ALONG SECONDARY TROUGH AXIS DROPPING THROUGH THE OVERALL NORTHWEST FLOW. SOME CHANCE FOR REMNANTS OF THIS TO APPROACH EASTERN UPPER THROUGH 06Z...THOUGH CONVECTION IS MAINLY DIURNALLY DRIVEN...SO DO NOT FORESEE MUCH LEFTOVERS HEADING THIS WAY OVERNIGHT. WILL ALSO HAVE TO BE ON THE LOOKOUT FOR PATCHY FOG DEVELOPMENT...THOUGH THIS WILL BE MAINLY RELEGATED TO AREAS WHICH SEE ANY APPRECIABLE RAINFALL THIS AFTERNOON. OVERNIGHT LOWS IN THE MIDDLE 50S INLAND TO UPPER 50S AT THE COAST LOOK GOOD. LAWRENCE FRIDAY...EXTENDED MODEL DATA IN GOOD AGREEMENT WITH SURFACE AND UPPER LEVEL PATTERNS AFFECTING THE GREAT LAKES REGION INTO SATURDAY. OVERALL HIGH PRESSURE WILL BUILD BACK ACRS THE REGION FROM THE CENTRAL PLAINS AND UPPER MIDWEST EARLY FRIDAY...BECOMING CENTERED OVER THE STATE FRIDAY EVENING. UPPER 500 MB TROUGH MOVES EAST OF THE LAKES EARLY FRIDAY...WITH INCREASING HEIGHTS NOTED DURING THE MORNING AND AFTERNOON. CORRESPONDING MODEL DATA AND SOUNDINGS SHOWING FAIRLY DRY AND STABLE AIRMASS TO BE IN PLACE OVER THE UPPER LAKES FRIDAY AND FRIDAY NIGHT...AS 850 MB DEW PTS WILL BE UNDER 6C WHILE SFC DEW PTS WILL BE ARND 50F. OVERALL WILL MENTION DRY CONDS ACRS EAST UPPER AND NORTHERN LOWER MICHIGAN THRU FRIDAY NIGHT. MODEL SOUNDINGS SHOW GOOD MIXING THRU 850MB WITH 850 MB TEMPS PROGGED TO BE ARND 11C/12C...THEREFORE WILL MENTION AFTN HIGHS IN THE UPPER 70S. MODEL SOUNDINGS SHOWING NORTH/NORTHWEST WINDS ARND 20KTS MIXING TO THE SFC FRIDAY AFTN...SO WILL NOT MENTION LAKE BREEZE FORMATION AT THIS TIME. WILL MAINTAIN DRY CONDS OVERNIGHT FRIDAY/EARLY SATURDAY AS HIGH PRESSURE AT THE SFC AND ALOFT LINGER OVER THE UPPER LAKES. WILL KEEP OVERNIGHT TEMPS FAIRLY MILD REMAINING IN THE MID 50S...AS 850 MB WARMING CONTS. SATURDAY...THE WEEKEND BEGINS A WARMUP PERIOD ACRS THE GREAT LAKES REGION. HIGH PRESSURE WILL LINGER OVER THE GREAT LAKES THROUGH THE MORNING HOURS...WITH THE HIGH CENTERED OVER THE OHIO VALLEY. HOWEVER A WARM FRONTAL BOUNDARY WILL BE LOCATED ACROSS SRN ONTARIO...ASSOCIATED WITH A STORM SYSTEM LOCATED OVER THE UPPER MIDWEST. THIS STORM SYSTEM WILL SLOWLY PUSH ITS WAY TWD THE WRN LAKES THROUGH THE DAY SATURDAY. THIS WILL ALLOW 850 MB TEMPS TO CLIMB TO BTW 16C/17C OVR NRN MI...WITH SOUNDING DATA SHOWING GOOD MIXING THROUGH 850. OVERALL WILL MENTION AFTERNOON HIGHS WARMING INTO THE MID AND UPPER 80S. WILL KEEP THE FORECAST AREA DRY SATURDAY AS MODEL SOUNDINGS SHOW STRONG CAP AROUND 600 MB...WHILE 700 MB TEMPS WARM FROM 4C TO 8C DURING THE DAY. HOWEVER WILL KEEP THE MENTION OF CONVECTION FIRING SATURDAY NIGHT OVER EAST UPPER AND THE STRAITS REGION. THE FRONTAL BOUNDARY WILL DROP SOUTH OVER LAKE SUPERIOR TO NEAR THE STRAITS SUNDAY MORNING. PLENTY OF MOISTURE POOLING WILL BE NOTED ALONG THE FRONT AS 850 MB DEW PTS RISE TO NEAR 12C...AND SURFACE DEW PTS RISE TO NEAR 65F. WILL KEEP ONLY CHC WORDING SATURDAY NIGHT DUE TO INCREASING HEIGHTS AND WARMING AIR ALOFT. SUNDAY...THE FRONT SAGS SOUTH ACROSS THE FORECAST AREA DURING THE DAY...SLOWLY MOVING SOUTH OF THE FORECAST AREA AFT 06Z MONDAY. ONCE AGAIN GOOD MSTR POOLING IN ADVANCE OF AND ALONG THE FRONT WILL HELP AID IN DECREASING STABILITY AND FIRING CONVECTION. 850 MB DEW PTS WILL INCREASE TO 14C...WHILE SFC DEW PTS INCREASE INTO THE MID 60S IN ADVANCE OF THE FRONT. CORRESPONDING STABILITY INDEX SHOW LIS AND SHOWALTER AROUND -3C WHILE CAPES WILL BE BTW 800 AND 1200 J/KG. WILL MENTION SCATTERED SHOWERS AND THUNDERSTORMS FOR LOCATIONS ARCS NRN MI...WITH THE BEST CHC BEING THE SOUTHEAST PORTION OF THE FORECAST AREA AS THE FRONT SLOWLY DRAGS SOUTH. ANY THUNDERSTORMS THAT DO DEVELOP SUNDAY AFTERNOON AND NIGHT...COULD GENERATE SOME HEAVY RAINFALL AS THE K INDEX CLIMBS TO 40C...850 DEW PTS REMAIN AROUND 14C AND MODEL SOUNDINGS SHOW PW VALUES BETWEEN 1.50 AND 1.80 INCHES. WILL MENTION AFTERNOON HIGHS IN THE UPPER 80S AND LOWER 90S AS 850 MB TEMPS WARM TO AROUND 18C. MONDAY THROUGH THURSDAY...THE BEGINNING OF THE PERIOD IS MARKED WITH LINGERING WARMTH EARLY IN THE WEEK...WITH A CHC OF MUCH COOLER TEMPERATURES FOR LATE WED/AND THURSDAY. AT THE SURFACE...THE STORM SYSTEM THAT MOVED OVER THE LAKES DURING THE WEEKEND/SUNDAY NIGHT...WILL HAVE FINALLY MOVED EAST/SOUTHEAST OF THE STATE MONDAY WITH AN OTHERWISE RATHER DISORGANIZED SURFACE PATTERN OVER THE OHIO VALLEY AND GREAT LAKES REGION UNTIL WED. ALOFT MONDAY AND TUESDAY... AN OVERALL ZONAL FLOW AND 850 MB TEMPS AROUND 15C...SHOULD KEEPING SFC TEMPS IN THE MID 80S. WED AND THURSDAY...SFC AND UPPER LEVEL FEATURES BEGIN TO STRENGTHEN/DEVELOP. ECMWF AND GFS AGREE WITH THE UPPER WAVE DEEPENING AND MOVING EAST INTO THE GREAT LAKES REGION BY THURSDAY...HOWEVER THEY DO VARY FROM EACH OTHER WITH RESPECT TO TIMING AND OVERALL STRENGTH. HOWEVER THE OVERALL IDEA FOR WED AND THURS IS A SFC FEATURE MOVING OVER THE UPPER MIDWEST AND INTO THE GREAT LAKES WED...WITH A STRENGTHENING UPPER WAVE MOVING OVER THE UPPER LAKES REGION THURSDAY. THEREFORE WILL KEEP THE MENTION OF SHOWERS AND THUNDERSTORMS IN THE FORECAST WED AND THUR...WITH HIGHS COOLING FROM THE 80S WED TO THE 70S THURSDAY. SWR && .AVIATION...A WEAK DISTURBANCE CROSSING THROUGH NORTHERN MICHIGAN WILL BRING INCREASING SHOWERS AND THUNDERSTORMS THIS AFTERNOON INTO THE EARLY EVENING. ALPENA STANDS TO SEE THE BEST SHOT AT ANY OF THIS ACTIVITY...WHERE WILL INCLUDE A TEMPO MENTION...WHILE TRAVERSE CITY/PELLSTON MAY BE IN THE CLEAR OWING TO PERSISTENT NORTHWEST FLOW/INLAND PENETRATION OF MARINE-MODIFIED AIR. OVERALL...VFR CONDITIONS WILL PREVAIL...THOUGH CERTAINLY IFR POSSIBLE NEAR ANY THUNDERSTORMS...WHICH ALSO HAVE AN ENHANCED RISK OF PRODUCING HAIL AND POSSIBLY STRONG WINDS. THINGS WILL SETTLE DOWN QUICKLY AFTER SUNSET WITH HIGH PRESSURE BEGINNING TO NUDGE IN FROM THE WEST...AND JUST SOME SCATTERED/BROKEN MID CLOUDS EXPECTED INTO TOMORROW AFTERNOON AS A WEAK TROUGH OF LOW PRESSURE PUSHES SOUTH OF THE AREA. LAWRENCE && .APX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jul 5, 4:03 PM EDT, 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 403 PM EDT THU JUL 5 2007 LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008- 015>036-041-042-061000- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON- MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT- MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY- ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE- CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE- GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD- MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC- 403 PM EDT THU JUL 5 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...PRIMARILY OVER NORTHEAST LOWER MICHIGAN. A FEW OF THESE STORMS WILL BE SEVERE...WITH HAIL UP TO THE SIZE OF QUARTERS AND DAMAGING WINDS TO 60 MPH THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE OVER PARTS OR ALL OF NORTHERN MICHIGAN SATURDAY AND SUNDAY...AND THEN AGAIN WEDNESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER THIS AFTERNOON AND EVENING. LAWRENCE
In the hours before
Local storm report, Jul 5, 2:39 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
239 PM EDT THU JUL 05 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL PICKFORD 46.16N 84.36W
07/05/2007 M0.75 INCH CHIPPEWA MI TRAINED SPOTTER
&&
SWRLocal storm report, Jul 5, 4:06 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
406 PM EDT THU JUL 05 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL ALPENA 45.07N 83.44W
07/05/2007 M0.75 INCH ALPENA MI TRAINED SPOTTER
&&
SWRLocal storm report, Jul 5, 4:11 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GAYLORD MI
411 PM EDT THU JUL 05 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM HAIL ALPENA 45.07N 83.44W
07/05/2007 M0.75 INCH ALPENA MI TRAINED SPOTTER
&&
SWRLocal storm report, Jul 5, 4:14 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
414 PM EDT THU JUL 05 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 5 NE LONG RAPIDS 45.18N 83.66W
07/05/2007 M0.88 INCH ALPENA MI AIRPLANE PILOT
&&
SWRThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 2:27 PM EDT | Severe Thunderstorm Warning | APX | Chippewa | 53 min |
| Jul 5, 2:43 PM EDT | Special Marine Warning | APX | 46 min | |
| Jul 5, 3:19 PM EDT | Severe Thunderstorm Warning | APX | Montmorency | 41 min |
| Jul 5, 3:32 PM EDT | Severe Thunderstorm Warning | APX | Alpena | 58 min |
| Jul 5, 3:33 PM EDT | Special Marine Warning | APX | 87 min | |
| Jul 5, 4:07 PM EDT | Special Marine Warning | APX | 50 min | |
| Jul 5, 4:18 PM EDT | Flash Flood Warning | APX | Alpena | 117 min |
| Jul 5, 4:47 PM EDT | Severe Thunderstorm Warning | APX | Arenac | 14 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.